Format

Send to

Choose Destination
See comment in PubMed Commons below
J ECT. 2013 Sep;29(3):189-95. doi: 10.1097/YCT.0b013e3182887b5b.

Postictal agitation after electroconvulsive therapy: incidence, severity, and propofol as a treatment option.

Author information

1
Department of Anesthesia, Stanford University, 300 Pasteur Dr, Stanford, CA 94305-5117, USA. alex.tzabazis@gmail.com

Abstract

OBJECTIVES:

Postictal agitation (PIA) after electroconvulsive therapy (ECT) is a major medical problem. This observational study investigated the incidence and severity of PIA and evaluated propofol as a treatment option in a patient population.

METHODS:

The study included 14 patients that underwent a series of ECTs performed either with or without an approximately 0.5-mg/kg propofol bolus after the end of an electroencephalography (EEG) seizure. Among other values, we documented PIA incidence and severity as rated by a simple score; orientation to person, time, place, and situation; transfer times to the postanesthesia care (PACU) and inpatient unit; nurses' and patients' rating of recovery period, and others and tested for significant differences.

RESULTS:

Five minutes after the end of ECT, the patients showed moderate to severe PIA in 8 of 37 ECT sessions. Incidence was significantly lower when patients had received propofol (3/37). Transfer time to the PACU was longer, but transfer time to the inpatient unit was shorter after administration of propofol. The recovery period was rated significantly better after propofol administration by nurses and patients.

CONCLUSIONS:

A single bolus of propofol administered after the end of the seizure reduced the incidence of post-ECT PIA. The PACU staff and patients rated the emergence period significantly better when propofol was administered.

PMID:
23792779
DOI:
10.1097/YCT.0b013e3182887b5b
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center